Skip to main content Accessibility help
×
Home

Economies of scale in queues with sources having power-law large deviation scalings

  • N. G. Duffield (a1)

Abstract

We analyse the queue QL at a multiplexer with L sources which may display long-range dependence. This includes, for example, sources modelled by fractional Brownian motion (FBM). The workload processes W due to each source are assumed to have large deviation properties of the form P[W t/a(t) > x] ≈ exp[– v(t)K(x)] for appropriate scaling functions a and v, and rate-function K. Under very general conditions lim Lx L –1 log P[QL > Lb] = – I(b), provided the offered load is held constant, where the shape function I is expressed in terms of the cumulant generating functions of the input traffic. For power-law scalings v(t) = tv, a(t) = ta (such as occur in FBM) we analyse the asymptotics of the shape function lim bx b u/a (I(b) – δbv/a ) = vu for some exponent u and constant v depending on the sources. This demonstrates the economies of scale available though the multiplexing of a large number of such sources, by comparison with a simple approximation P[QL > Lb] ≈ exp[−δLbv/a ] based on the asymptotic decay rate δ alone. We apply this formula to Gaussian processes, in particular FBM, both alone, and also perturbed by an Ornstein–Uhlenbeck process. This demonstrates a richer potential structure than occurs for sources with linear large deviation scalings.

Copyright

Corresponding author

Postal address: AT&T Laboratories, Room 2D-113, 600 Mountain Avenue, Murray Hill, NJ 07974, USA.

References

Hide All
[1] Borell, C. (1975) The Brunn-Minkowski inequality in Gauss space. Invent. Math. 30, 205216.
[2] Borovkov, A. A. (1984) Asymptotic Methods in Queueing Theory. Wiley, Chichester.
[3] Botvich, D. D. and Duffield, N. G. (1995) Large deviations, the shape of the loss curve, and economies of scale in large multiplexers. Queueing Systems. 20, 293320.
[4] Buffet, E. and Duffield, N. G. (1994) Exponential upper bounds via martingales for multiplexers with Markovian arrivals. J. Appl. Prob. 31, 10491061.
[5] Chang, C. S. (1994) Stability, queue length and delay of deterministic and stochastic queueing networks. IEEE Trans. Automatic Control. 39, 913931.
[6] Choudhury, G. L., Lucantoni, D. M. and Whitt, W. (1996) Squeezing the most out of ATM. IEEE Trans. Commun. 44, 203217.
[7] Courcoubetis, C. and Weber, R. (1996) Buffer overflow asymptotics for a buffer handling many traffic sources. J. Appl. Prob. 33, 886903.
[8] Dembo, A. and Zeitouni, O. (1993) Large Deviation Techniques and Applications. Jones and Bartlett, Boston.
[9] Duffield, N. G. and O'Connell, N. (1995) Large deviations and overflow probabilities for the general single-server queue, with applications. Math. Proc. Cam. Phil. Soc. 118, 363374.
[10] Ellis, R. S. (1985) Entropy, Large Deviations, and Statistical Mechanics , Springer. New York.
[11] Gibbens, R. J. and Hunt, P. J. (1991) Effective bandwidths for the multi-type UAS channel. Queueing Systems 9, 1728.
[12] Glynn, P. W. and Whitt, W. (1993) Logarithmic asymptotics for steady-state tail probabilities in a single-server queue. J. Appl. Prob. 31A, 131159.
[13] Hui, J. Y. (1988) Resource allocation for broadband networks. IEEE J. Selected Areas in Commun. 6, 15981608.
[14] Kelly, F. P. (1991) Effective bandwidths at multi-type queues. Queueing Systems 9, 516.
[15] Kesidis, G., Walrand, J. and Chang, C. S. (1993) Effective bandwidths for multiclass Markov fluids and other ATM sources. IEEE/ACM Trans. Networking 1, 424428.
[16] Leland, W. E., Taqqu, M. S., Willinger, W. and Wilson, D. V. (1993) On the self-similar nature of Ethernet traffic. ACM SIGCOMM Comput. Commun. Rev. 23, 183193.
[17] Lewis, J. T. and Pfister, C.-E. (1995) Thermodynamic probability theory: some aspects of large deviations. Russian Math. Surveys 50, 279317.
[18] Mandelbrot, B. and Van Ness, J. W. (1968) Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10, 422437.
[19] Norros, I. (1994) A storage model with self-similar input. Queueing Systems 16, 387396.
[20] Rockafellar, R. T. (1970) Convex Analysis. Princeton University Press, Princeton.
[21] Samorodnitsky, G. and Taqqu, M. S. (1993) Linear models with long-range dependence and with finite or infinite variance. In New Directions in Time-Series Analysis, part II. (IMA Vol. Math. Appl. 46, 325340.) Springer, New York.
[22] Simonian, A. and Guibert, J. (1994) Large deviations approximation for fluid queues fed by a large number of on-off sources. Proc. ITC 14, Antibes, 1994. pp. 10131022.
[23] Weiss, A. (1986) A new technique for analysing large traffic systems. J. Appl. Prob. 18, 506532.
[24] Whitt, W. (1993) Tail probabilities with statistical multiplexing and effective bandwidths in multi-class queues. Telecommun. Syst. 2, 71107.

Keywords

MSC classification

Economies of scale in queues with sources having power-law large deviation scalings

  • N. G. Duffield (a1)

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed